Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 11, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 8, 2008, 4:06 PM CDT for Logan County, Wallace County, Kansas. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 4:06 PM CDT (21:06 UTC)
- Expired
- May 8, 2008, 4:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 54 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 4:08 PM CDT | TSTM WND DMG | Sharon Springs, KS | 6 INCH DIAMETER BRANCHES DOWN. WITH NICKEL SIZE HAIL. |
| May 8, 4:11 PM CDT | TSTM WND GST 70 | 8 Sse Wallace, KS | |
| May 8, 4:11 PM CDT | TORNADO | 8 S Wallace, KS | BRIEF TORNADO REPORTED |
| May 8, 4:16 PM CDT | HAIL 1.75 | 7 S Wallace, KS | VERY STRONG WINDS WITH THE HAIL...BUT UNKNOWN WIND SPEEDS |
| May 8, 4:25 PM CDT | HAIL 0.25 | Sharon Springs, KS | HAIL IS 1 FOOT DEEP IN THE CITY OF SHARON SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 2:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 082106 TORGLD KSC109-199-082130- /O.NEW.KGLD.TO.W.0011.080508T2106Z-080508T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 306 PM MDT THU MAY 8 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS... EASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 330 PM MDT/430 PM CDT/ * AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR WALLACE... MOVING EAST AT 32 MPH. * THE TORNADO WILL BE NEAR... RURAL WESTERN LOGAN COUNTY AROUND 420 PM CDT RURAL EASTERN WALLACE COUNTY AROUND 320 PM MDT IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING/900 PM CDT THURSDAY EVENING/ FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS. LAT...LON 3897 10130 3871 10143 3885 10179 3903 10173 TIME...MOT...LOC 2106Z 289DEG 28KT 3889 10159 $$ FOLTZ
1 follow-up statement
000
WWUS53 KGLD 082113
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT THU MAY 8 2008
KSC109-199-082130-
/O.CON.KGLD.TO.W.0011.000000T0000Z-080508T2130Z/
LOGAN KS-WALLACE KS-
313 PM MDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM MDT/430 PM CDT/
FOR EAST CENTRAL WALLACE AND SOUTHWESTERN LOGAN COUNTIES...
AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR WALLACE...MOVING
EAST AT 32 MPH.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
LAT...LON 3897 10130 3871 10143 3876 10155 3877 10159
3879 10161 3878 10164 3880 10164 3883 10171
3901 10165
TIME...MOT...LOC 2113Z 289DEG 28KT 3887 10152
$$
FOLTZWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 8, 3:18 PM CDT, 48 minutes earlier.
Area forecast discussion, May 8, 3:18 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 218 PM MDT THU MAY 8 2008 .DISCUSSION... 215 PM MDT THU MAY 8 2008 16Z WATER VAPOR IMAGERY INDICATED SHORT WAVE TROUGH UPSTREAM OF THE AREA AND NEARING THE FOUR CORNERS AREA. AT THE SFC...COLD FRONT WAS MOVING ACROSS THE NEB PANHANDLE AND NORTHERN COLORADO. DESPITE CHILLY START TO THE MORNING...MOISTURE RETURN APPEARS WELL UNDERWAY WITH LOWER 50 TDS ALREADY ENTERING SOUTHERN/CENTRAL CWA. PRIMARY FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES/SEVERE WX TONIGHT AND TOMORROW. TONIGHT...SHORT WAVE TROUGH WILL CONTINUE TO MOVE ACROSS THE AREA AND EXPECT WIDESPREAD CONVECTION TO BE ONGOING AHEAD OF THE TROUGH AND ALONG ADVANCING COLD FRONT. BASED ON CURRENT OBSERVATIONS AND MODIFIED SOUNDINGS...LOOKS LIKE SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT FOR STRONG/SEVERE THUNDERSTORMS THROUGH THE EARLY EVENING. SHEAR VECTORS STILL RUNNING ROUGHLY PARALLEL TO THE FRONT...AND WITH LARGE SCALE FORCING FOR ASCENT WOULD EXPECT THUNDERSTORMS TO FORM A SOLID LINE ALONG THE FRONT. CURRENT POP FORECAST LOOKS REASONABLE...BUT WILL FINE TUNE AS CONVECTION DEVELOPS THIS AFTERNOON. OTHER CONCERN FOR NIGHT WILL BE FOG POTENTIAL. SURPRISINGLY BOTH NAM AND GFS INDICATING FAVORABLE SOUNDINGS FOR FOG DEVELOPMENT OVERNIGHT. ONLY QUESTION IS IF WINDS WILL WEAKEN QUICKLY ENOUGH BEHIND THE FRONT TO ALLOW ENOUGH COOLING...BUT PATCHY FOG LOOKS POSSIBLE EARLY THIS MORNING. TOMORROW-TOMORROW NIGHT...TONIGHTS COLD FRONT SHOULD RETREAT NORTHWARD AS A WARM FRONT AS ANOTHER STRONG SHORT WAVE TROUGH APPROACHES THE AREA. GFS AND NAM CONTINUE TO DISAGREE WITH PLACEMENT/STRENGTH OF THIS FEATURE. GFS HAS BEEN CONSISTENT WITH DEVELOPING AN AXIS OF WEAK INSTABILITY ALONG AND NORTH OF THE WARM FRONT...AND CANADIAN SEEMS TO BE TRENDING IN THIS SAME DIRECTION. MODEL DIFFERENCES CONTINUE THROUGH THE NIGHT AHEAD OF NEXT SHORT WAVE TROUGH. NAM APPEARS SLIGHTLY FASTER WITH UPPER TROUGH AND COLD FRONT...RESULTING IN FAIRLY STRONG FORCING AT H85 AS LLJ IMPINGES ON COLD FRONT. GFS AND CANADIAN APPEAR TO TAKE THE SLOWER ROUTE...AND BASED ON PAST PERFORMANCE WOULD TEND TO LEAN TOWARDS THE GFS. EVEN USING SLOWER MODEL SOLUTIONS...AREA H85-H7 FRONTOGENESIS DOES BEGIN TO OVERSPREAD THE AREA AFTER 06Z. ALTHOUGH THERE IS PLENTY OF UNCERTAINTY IN EVOLUTION OF THIS SYSTEM...ENOUGH FORCING PRESENT EVEN IN THE SLOWER MODELS TO UP POPS OVERNIGHT AND IF NAM FORECAST VERIFIES WILL HAVE TO INCREASES CHANCES/AMOUNTS SIGNIFICANTLY. SATURDAY-SATURDAY NIGHT...H5 TROUGH WILL SWEEP ACROSS THE AREA DURING THE DAY...WITH DIV Q FIELDS INDICATING BEST WIDESPREAD FORCING FOR ASCENT SWEEPING ACROSS THE CENTRAL AND NORTHERN CWA DURING THE MORNING HOURS. AS MENTIONED BEFORE...LARGE SPREAD IN MODEL SOLUTIONS KEEP CONFIDENCE LOW IN POST FRONTAL PRECIP POTENTIAL...BUT WITH STEEP LAPSE RATES IN PLACE IN AHEAD OF TROUGH AND STRONG FORCING...PRECIPITATION SEEMS REASONABLE. STABILITY PROFILES STABILIZE QUICKLY AND AS FAST AS THE FRONTOGENESIS FORCING MOVES THROUGH DO NOT ANTICIPATE A LOT OF PRECIPITATION. STRONG FORCING FOR SUBSIDENCE OVERSPREADS THE AREA AROUND 00Z...BRINGING AN END TO PRECIPITATION AND GRADUALLY CLEARING THE SKYS. SUNDAY...COLD AND DRY HIGH PRESSURE WILL SETTLE OVER THE REGION DURING THE MORNING HOURS LEADING TO A FAIRLY CHILLY START TO THE DAY. ALTHOUGH HIGH SHIFTS TO THE EAST AND SFC TROUGH DEVELOPS OVER THE WEST...COOL AND DRY SURFACE AIR WILL KEEP ATMOSPHERE STABLE DURING PEAK HEATING. IN THE EXTENDED...HIGH DEGREE OF UNCERTAINTY CONTINUES THROUGH THE PERIOD AS MEDIUM RANGE MODELS CONTINUE TO JUMP AROUND QUITE A BIT WITH SYNOPTIC SCALE FLOW ALOFT. GFS AND ECMWF HAVE PRETTY MUCH SWAPPED SOLUTIONS WITH EACH OTHER...WITH ECMWF NOW MUCH MORE PROGRESSIVE WITH ITS MID WEEK TROUGH AND GFS NOW MUCH SLOWER. ECMWF LOOKS SIMILAR TO YESTERDAYS 12Z RUN...WHILE GFS MUCH DIFFERENT BUT HARD TO SAY EITHER ONE HAS HAD GOOD RUN TO RUN CONSISTENCY. CANADIAN...AT LEAST THROUGH 144 HOURS SEEMS TO FAVOR THE ECMWF SOLUTION. 00/06Z ENS MEAN ALSO FAVORS THIS SOLUTION WITH THE MOST CLUSTERING IN THE THE MORE PROGRESSIVE SOULTION...ALTHOUGH THERE ARE SEVERAL MEMBERS IN THE SLOWER GFS CAMP. SEEMS LIKE A BULK OF MODEL DATA LEANING MORE TOWARDS THE ECMWF SOLUTION SO WILL GENERALLY TRY TO TREND FORECAST IN THIS DIRECTION. JRM && .AVIATION... 620 AM MDT THU MAY 8 2008 FOR THE 12Z TAF CYCLE...TO BEGIN WITH...IFR CONDITIONS IN PLACE FOR KGLD WHILE MVFR CONDITIONS IN PLACE FOR KMCK. BY 14Z OR 15Z...EXPECT FOG AND IFR CONDITIONS TO LIFT OUT TO MVFR AND VFR. BY 19Z...LOW LEVEL CUMULUS CLOUDS ARE EXPECTED TO DEVELOP AND A LOW-LEVEL CEILING IS EXPECTED TO SET UP IN MVFR...BORDERLINE IFR CONDITIONS AFTER 22Z WITH RAIN SHOWERS AND THUNDERSTORMS. AFTER 04Z OR 05Z...VFR CONDITIONS SHOULD RETURN TO THE REGION. BLM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, May 8, 11:40 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT THU MAY 8 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT THU MAY 8 2008 /1140 AM CDT THU MAY 8 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND WEST OF THE COLORADO BORDER EARLY THIS AFTERNOON SPREADING EAST ACROSS THE TRI-STATE AREA THROUGH THE EVENING HOURS. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS APPEAR LIKELY ACROSS MUCH OF WESTERN KANSAS. THE ACTIVITY IS EXPECTED TO MOVE SOUTH AND EAST AWAY FROM THE AREA BY 9 PM MDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF HIGHWAY 36 ON FRIDAY. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.
In the hours before
Local storm report, May 8, 3:07 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
207 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0133 PM HAIL 18 S STRATTON 39.04N 102.60W
05/08/2008 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
&&
SJOHNSONLocal storm report, May 8, 3:46 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 10 S WALLACE 38.77N 101.59W
05/08/2008 E1.75 INCH WALLACE KS PUBLIC
&&
SJOHNSONLocal storm report, May 8, 3:52 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 6 W RUSSELL SPRINGS 38.91N 101.29W
05/08/2008 E1.00 INCH LOGAN KS PUBLIC
&&
JMARTINLocal storm report, May 8, 3:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 9 NNW SHARON SPRINGS 39.01N 101.82W
05/08/2008 E0.88 INCH WALLACE KS TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
SJOHNSONLocal storm report, May 8, 3:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL SHARON SPRINGS 38.89N 101.75W
05/08/2008 E1.00 INCH WALLACE KS LAW ENFORCEMENT
&&
SJOHNSONLocal storm report, May 8, 4:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM HAIL 3 NW WALLACE 38.94N 101.63W
05/08/2008 E1.00 INCH WALLACE KS TRAINED SPOTTER
HAIL BREAKING WINDOWS.
&&
SJOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:29 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 61 min |
| May 8, 3:21 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Sherman, Wallace | 39 min |
| May 8, 3:28 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 8, 3:30 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 60 min |
| May 8, 3:35 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 55 min |
| May 8, 3:47 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 43 min |
| May 8, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Wallace | 18 min |
| May 8, 4:00 PM CDT | Tornado Warning | GLD | Wichita | 30 min |
| May 8, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 49 min |
| May 8, 4:24 PM CDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 36 min |
| May 8, 4:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 50 min |
| May 8, 5:32 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 28 min |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.